Arizona, 2013Damaging Wind in Arizona, July 19, 2013
July 19, 2013 · NWS TWC · 1 event in 1 county or zone
5 inches along with upper level low pressure over Sonora and associated moderate southeast flow resulted in thunderstorms that produced damaging winds, mainly over western Pima County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitable water of over 1.5 inches along with upper level low pressure over Sonora and associated moderate southeast flow resulted in thunderstorms that produced damaging winds, mainly over western Pima County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 1:55 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 19 2013
.SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF
CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST
FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN THROUGH THE WEEKEND. A MORE NORMAL CYCLE OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH
OF NEXT WEEK.
&&
.DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
WITH PWATS OF 1.5 TO 2 INCHES. HOWEVER...WARM TEMPERATURES ALOFT
SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING
ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR
IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER
DEVELOPING FROM TUCSON S. EVEN WITH LITTLE VERTICAL EXTENT THESE
SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES. OPTED
NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE.
N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED
STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER
ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY
WINDS.
WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY
SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING
CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS
HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND
TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND
ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER
AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE.
FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS
NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING
THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD
&&
.AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE
THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY
NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND
LOWER. THE CONVECTION SHOULD DIMINISH AFT 20/07Z. EXPECT
SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS
MAINLY SOUTH. EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE
OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS. CERNIGLIA
&&
.FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST
EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND. THE
COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL
BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME
WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL
AS GUSTY AND ERRATIC WINDS. RELATIVE HUMIDITIES WILL REMAIN MOIST
WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS
WEEKEND BY CONVECTION. THE SHOWERS AND THUNDERSTORMS WILL BECOME
LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES
FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER. CERNIGLIA
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 19, 4:13 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013
AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...
AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.
LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245
FRANCISThunderstorm Wind, Pima
- When
- July 19, 5:05 PM MST
- Where
- Pima County, 0.12 mi W of Schuchuli
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -112.682
Thunderstorm winds downed a power pole and damaged a roof of a residence near the Gunsight Cemetery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 19 to 21, 20138 deaths · 9 events
- Lightning Strike in Arizona, July 19, 20131 death · 1 event
- Flash Flooding and Dust Storm in Nevada, July 19 to 22, 2013$2.2 million · 1.75 in hail · 14 events
- Wildfire in Washington, July 19 to 20, 2013$1.5 million · 1 event
- Damaging Winds in Vermont, July 19, 2013$385,000 · 65 kt wind · 29 events
- Hail and Lightning Strike in New York, July 19, 201312 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Michigan, July 19 to 20, 2013$43,000 · 1 in hail · 61 events
- Damaging Winds in Michigan, July 19, 2013$440,000 · 61 kt wind · 7 events
- Damaging Winds in New York, July 19, 2013$250,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 19, 2013$195,000 · 61 kt wind · 19 events
- Flash Flooding and Hail in New Mexico, July 19, 2013$188,000 · 1 in hail · 15 events
- Flash Flooding in New Mexico, July 19 to 20, 2013$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459773.